Wisconsin, 2011

Hail in Wisconsin, July 31, 2011

July 31, 2011 · NWS GRB · 3 events in 3 counties and zones

Thunderstorms developed in an unstable air mass along a slow-moving cold front. The storms produced isolated large hail and wind gusts of 40 to 50 mph in central and east central Wisconsin.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
3

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS GRB wrote it up.

Thunderstorms developed in an unstable air mass along a slow-moving cold front. The storms produced isolated large hail and wind gusts of 40 to 50 mph in central and east central Wisconsin.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Green Bay, WI wrote its last area forecast discussion before the first event at Jul 31, 1:56 PM CST, 3 hours 13 minutes earlier.

Area forecast discussion, Jul 31, 1:56 PM CST, 3 hours 13 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE GREEN BAY WI
256 PM CDT SUN JUL 31 2011

.SHORT TERM...TNGT AND MON. MAIN FCST CONCERNS REMAIN ON PCPN
TRENDS BOTH THIS EVENING AND AGAIN MON AFTERNOON. OTHERWISE...
CONTINUED VERY WARM AND RATHER HUMID OVER THE NXT 24 HOURS.

THE 19Z MSAS SFC ANALYSIS INDICATED A WEAK CDFNT EXTENDED FROM ERN
SECTIONS OF UPR MID W-SW THRU NRN WI TOWARD THE MSP AREA. THIS FNT
HAS BEEN QUIET SO FAR...HOWEVER A FEW SHWRS HAVE RECENTLY POPPED
UP OVER CNTRL WI WHERE STRONGER INSTABILITY AXIS RESIDES. VSBL
SATL AND RADAR MOSAIC SHOWING MORE TSTMS OVER THE NRN PLAINS AS
THE FNTL BNDRY ALREADY RETURNING NORTH AS A WRMFNT.

DIFFUSE CDFNT TO SAG INTO CNTRL/E-CNTRL WI TNGT AND COME TO A
GRINDING HALT AS IT ENCOUNTERS THE DOMINATING UPR RDG OVER THE
CNTRL CONUS. EVEN WITH COOLING TNGT...INSTABILITY REMAINS MODEST
AND WITH THE FNTL BNDRY IN OUR VCNTY...HARD TO DROP POPS OVER
CNTRL/E-CNTRL WI. NRN WI SHOULD SEE ENUF DRYING (DEW PTS IN THE
50S) TO GO WITH A DRY FCST AND MUCH MORE COMFORTABLE CONDITIONS.
MIN TEMPS TO HAVE QUITE A RANGE WITH LWR 50S NEAR THE MI BORDER TO
THE UPR 60S OVER THE FOX VALLEY.

FNTL BNDRY IS FCST TO REMAIN HUNG UP ACROSS CNTRL WI ON MON...BUT
MAIN CONCERN IS PSBL MCV DEVELOPMENT DUE TO THE STG TSTMS TAKING
PLACE OVER THE NRN PLAINS/UPR MS VALLEY. THE NAM/GFS BRING THIS
MCV TOWARD WI MON AFTERNOON WITH TSTMS PUSHING INTO NE WI DURING
THE AFTERNOON. THE CANADIAN/UKMET KEEP THIS MCV FARTHER NORTH AND
WEST WITH NO TSTMS REACHING NE WI BY 00Z TUE. THE ECMWF IS
SOMEWHERE IN BETWEEN BY BRINGING PCPN INTO NW WI LATER IN THE DAY.
HAVE HEDGED FCST TOWARD A NAM/GFS/ECMWF COMPROMISE BASED ON THE
CORFIDI VECTORS/THICKNESSES WHICH WOULD BRING ANY COMPLEX TOWARD
WI. WL NEED TO WATCH FOR SVR ONCE AGAIN AS INSTABILITY/SHEAR TO BE
SUFFICIENT AND THE FNTL BNDRY TO ACT AS A FOCUS. HAVE GONE WITH
THE COOLER END OF GUID BASED ON MORE CLDS DURING PEAK HEATING.
NONETHELESS...YET ANOTHER DAY OF ABV NORMAL TEMPS WITH MID TO UPR
80S EXPECTED AND HEAT INDICES IN THE 92 TO 98 RANGE IN THE
AFTERNOON.

.LONG TERM...MONDAY NIGHT THROUGH NEXT SUNDAY. TIMING/HEAVY RAIN CHANCES
CONTINUE TO HIGHLIGHT FORECAST CONCERNS.  WESTERLIES REMAIN ALONG
THE CANADA AND UNITED STATES BORDER. TRANSITING SHORTWAVE TROUGHS
WILL CONTINUE TO BRING CHANCES OF STORMS. FOCUS OF FORECAST ON
SYSTEM MOVING EAST OUT OF THE PAC NW INTO THE NORTHERN PLAINS MON
EVENING. SURFACE LOW TO SHIFT EAST THRU NORTHERN MN MONDAY NIGHT
AND UPPER MI TUE. SEVERE MCS EXPECTED TO DEVELOP MON/MON NIGHT
TIME FRAME TO THE WEST AS SIG LOW LEVEL JET INTERSECTS WARM FRONT.
PLENTY OF INSTABILITY/MOISTURE TO WORK WITH OVER STATE WITH PW'S
AT +2 AND CAPES AT 2 TO 3K. THUS MCS EXPECTED TO STAY TOGETHER AS
IT TRACKS EAST INTO WI. MODELS AT THIS TIME CARRY IT OVER
NORTHWOODS...THOUGH CORFIDI VECTORS/THICKNESS PATTERN SUGGEST MAY
TAKE A TRACK A BIT FURTHER SOUTH THROUGH THE CWA. HEAVY RAIN
EXPECTED...WILL CONTINUE TO HIGHLIGHT IN THE HWO.

TEMPERATURES TRICKY ON TUE WITH RAIN/CLOUDS EXPECTED. HAVE
UNDERCUT GUIDANCE...THOUGH MAY NOT HAVE GONE FAR ENOUGH OVER THE
NORTH. HIGH PRESSURE TO RETURN ON WED.

DAYS IN THE LATER PERIODS...DAYS 4 THROUGH 7...IN WHICH TO ADD POPS
NOT OVERLY CLEAR IN MID RANGE MODELS. TREND IS FOR HEIGHTS TO
DECREASE WITH STORM TRACK SUPPRESSED A BIT SOUTH. MODELS FAIRLY
CONSISTENT ON MAINTAINING A BOUNDARY MORE OVER CENTRAL IL. TWO
SHORT WAVE TROFS EXPECTED TO MOVE THROUGH CANADA THIS
PERIOD..DURING THU NIGHT/FRI PERIOD AND AGAIN SOMETIME SUN. WILL
KEEP SMALL POPS IN ON THU/FRI PERIOD...BUT STAY DRY REMAINDER OF
PERIOD ATTM. TEMPS STILL EXPECTED TO RUN ABOVE NORMAL.
&&

.AVIATION...SCT TSTMS TO IMPACT THE GRB AND OSH TAF SITES THIS
EVENING...OTHERWISE VFR CONDITIONS EXPECTED THRU MIDNGT. CLEARING
SKIES NORTH WITH LGT WINDS WL LIKELY ALLOW FOG TO DVLP OVERNIGHT
AND BRING MVFR VSBYS TO THE RHI...AUW AND CWA SITES. IF ENUF
BREAKS IN THE CLDS OCCUR FARTHER SOUTH...PATCHY FOG WITH MVFR
VSBYS ALSO PSBL AT THE GRB...ATW AND OSH TAF SITES. VFR CONDITIONS
TO RETURN AFTER 14Z MON AS ANY FOG BURNS OFF. WL NEED TO WATCH FOR
ANOTHER ROUND OF TSTMS APPROACH NE WI MON AFTERNOON AS THE FNTL
BNDRY BEGINS TO LIFT NORTH AS A WRMFNT.
&&

.GRB WATCHES/WARNINGS/ADVISORIES...
NONE.
&&

KALLAS/TE
Hazardous weather outlook, Jul 31, 10:33 AM CST, 6 hours 36 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE GREEN BAY WI
1133 AM CDT SUN JUL 31 2011

WIZ005-010>013-018>022-030-031-035>040-045-048>050-073-074-011645-
VILAS-ONEIDA-FOREST-FLORENCE-NORTHERN MARINETTE-LINCOLN-LANGLADE-
MENOMINEE-NORTHERN OCONTO-DOOR-MARATHON-SHAWANO-WOOD-PORTAGE-
WAUPACA-OUTAGAMIE-BROWN-KEWAUNEE-WAUSHARA-WINNEBAGO-CALUMET-
MANITOWOC-SOUTHERN MARINETTE-SOUTHERN OCONTO-
1133 AM CDT SUN JUL 31 2011

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTH CENTRAL AND NORTHEAST
WISCONSIN.

.DAY ONE...THIS AFTERNOON AND TONIGHT

ISOLATED TO SCATTERED THUNDERSTORMS ARE POSSIBLE ACROSS THE AREA
THIS AFTERNOON...AND A CHANCE WILL LINGER INTO THE NIGHT OVER
CENTRAL AND EAST CENTRAL WISCONSIN. SOME OF THE STORMS COULD BE
SEVERE...AND PRODUCE STRONG WINDS AND LARGE HAIL. ALTHOUGH A
SEVERE STORM CANNOT BE RULED OUT ANYWHERE IN THE AREA...THE
GREATEST RISK WILL BE OVER EAST CENTRAL WISCONSIN...AND OCCUR
BETWEEN 200 PM AND 900 PM.

IN ADDITION TO THE THUNDERSTORMS...VERY WARM AND HUMID CONDITIONS
ARE EXPECTED THIS AFTERNOON. HEAT INDEX VALUES WILL REACH THE 90
TO 95 DEGREE RANGE ACROSS CENTRAL AND EAST CENTRAL WISCONSIN.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

THUNDERSTORMS ARE LIKELY AT SOME POINT MONDAY NIGHT AND/OR
TUESDAY. THE STORMS WILL LIKELY GENERATE HEAVY RAINFALL. STRONG
WINDS AND HAIL ARE ALSO POSSIBLE. BE SURE TO MONITOR LATER
FORECASTS WHICH WILL BE ABLE TO PROVIDE MORE DETAILED INFORMATION
ON THE POTENTIAL FOR SEVERE WEATHER WITH THE STORMS.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED THIS AFTERNOON AND EARLY THIS
EVENING.

LMZ521-522-541>543-011645-
THE BAY OF GREEN BAY SOUTH OF A LINE FROM CEDAR RIVER MI TO ROCK
ISLAND PASSAGE-LAKE MICHIGAN FROM WASHINGTON ISLAND TO SHEBOYGAN-
1133 AM CDT SUN JUL 31 2011

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTHWEST LAKE
MICHIGAN AND THE WATERS OF GREEN BAY.

.DAY ONE...THIS AFTERNOON AND TONIGHT

THERE IS A CHANCE OF THUNDERSTORMS THIS AFTERNOON AND TONIGHT.
SOME OF THE STORMS COULD PRODUCE STRONG WINDS...REDUCED
VISIBILITIES DUE TO HEAVY RAIN...AND ROUGH WATERS.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

THUNDERSTORMS ARE LIKELY AT SOME POINT MONDAY NIGHT AND/OR
TUESDAY. SOME OF THE STORMS COULD PRODUCE STRONG WINDS...LARGE
HAIL...ROUGH WATERS AND REDUCED VISIBILITY DUE TO HEAVY RAIN.

FOG OR HAZE COULD RESTRICT THE VISIBILITY ENOUGH TO POSE A HAZARD
TO BOATERS AT TIMES EARLY IN THE WEEK.

AK

In the hours before

Special weather statement, Jul 31, 4:29 PM CST, 40 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE GREEN BAY WI
529 PM CDT SUN JUL 31 2011

WIZ036-037-045-312330-
PORTAGE-WAUPACA-WAUSHARA-
529 PM CDT SUN JUL 31 2011

...STRONG THUNDERSTORMS DEVELOPING OVER CENTRAL WISCONSIN...

AT 523 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
RAPIDLY DEVELOPING THUNDERSTORM 11 MILES NORTHWEST OF WAUPACA...
MOVING SOUTHEAST AT 20 MPH.

PENNY SIZE HAIL...WINDS 40 TO 50 MPH...BRIEF HEAVY DOWNPOURS...ARE
POSSIBLE WITH THIS STORM.

* THE THUNDERSTORM WILL BE NEAR...
  WAUPACA BY 550 PM CDT...

GUSTY WINDS MAY CAUSE SMALL OBJECTS SUCH AS TRASH BINS TO BLOW
AROUND. SEEK SHELTER IN A STURDY STRUCTURE UNTIL THIS STORM HAS
PASSED.

MPC
Local storm report, Jul 31, 5:02 PM CST, 7 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GREEN BAY WI
602 PM CDT SUN JUL 31 2011

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0601 PM     HAIL             2 NW WAUPACA            44.36N 89.09W
07/31/2011  M0.25 INCH       WAUPACA            WI   STORM CHASER

            ALSO ESTIMATED 45 MPH WINDS.

&&

RICHM

The radar

The Green Bay radar (KGRB), 128 km away, was scanning. The volume nearest the first event began at 23:09 UTC.

Open the radar archive at this moment

Event by event

3 hail. Local standard time, as filed.

Hail, Portage

When
July 31, 5:09 PM CST
Where
Portage County, 0.85 mi SE of Kellner
Measured
1 in hail
Reported by
Public
Coordinates
44.340, -89.710

A thunderstorm produced large hail as it moved through Kellner.

Hail, Waupaca

When
July 31, 5:10 PM CST
Where
Waupaca County, 0.85 mi SE of Waupaca
Measured
0.75 in hail
Reported by
Trained Spotter
Coordinates
44.340, -89.060

A thunderstorm produced penny size hail in Waupaca.

Hail, Wood

When
July 31, 5:12 PM CST
Where
Wood County, 1.7 mi NW of Wisconsin Rapids
Measured
0.88 in hail
Reported by
Storm Chaser
Coordinates
44.400, -89.840

Nickel size hail fell from thunderstorms as they moved through Wisconsin Rapids.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Wisconsin in 2011Every state in 2011This day in weather historyWarnings in Wisconsin, July 2011

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 331027, 331028, 331029.